Alert archive / South Dakota / Wind Chill Advisories in 2011

Wind Chill Advisory 2, NWS Aberdeen, SD

January 11, 201118 counties in South Dakota

NWS Aberdeen, SD issued this wind chill advisory at Jan 11, 2011, 3:24 PM CST for 18 counties in South Dakota. It took effect at Jan 11, 2011, 6:00 PM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2011, 3:24 PM CST (21:24 UTC)
In effect from
Jan 11, 2011, 6:00 PM CST
Expired
Jan 11, 2011, 9:43 PM CST
In force
4 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WWUS43 KABR 112124
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
324 PM CST TUE JAN 11 2011

.NORTH WINDS WILL COMBINE WITH COLD TEMPERATURES TO PRODUCE
DANGEROUSLY COLD WIND CHILLS TONIGHT...

SDZ003>006-009-010-015>018-033>037-045-048-051-121200-
/O.NEW.KABR.WC.Y.0002.110112T0000Z-110112T1200Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...
FAULKTON...REDFIELD...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...
MILLER...MURDO...PRESHO...FORT THOMPSON
324 PM CST TUE JAN 11 2011 /224 PM MST TUE JAN 11 2011/

...WIND CHILL ADVISORY IN EFFECT UNTIL 6 AM CST /5 AM MST/
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST /5 AM MST/
WEDNESDAY. 

* WIND CHILLS OF 25 BELOW TO 35 BELOW WILL BE COMMON DURING THE
  EVENING AND INTO THE OVERNIGHT HOURS. LATE TONIGHT THE WINDS
  WILL GRADUALLY LESSEN TO AROUND 5 MPH OR LESS WHICH WILL START
  TO NEGATE THE EFFECTS OF THE WIND DRIVEN COLD AIR THAT IS
  COVERING THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
TDK
1 follow-up statement
954 
WWUS43 KABR 120343
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
943 PM CST TUE JAN 11 2011

SDZ003>006-009-010-015>018-033>037-045-048-051-120445-
/O.CAN.KABR.WC.Y.0002.000000T0000Z-110112T1200Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...
FAULKTON...REDFIELD...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...
MILLER...MURDO...PRESHO...FORT THOMPSON
943 PM CST TUE JAN 11 2011 /843 PM MST TUE JAN 11 2011/

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
CHILL ADVISORY. 

WINDS HAVE ALREADY DECREASED THIS EVENING. STRONG SURFACE HIGH
PRESSURE WILL CONTINUE THE LIGHT WIND THROUGH THE OVERNIGHT HOURS.
THEREFORE...WIDESPREAD WIND CHILL VALUES OF BELOW -25F ARE NO
LONGER EXPECTED.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 11, 2:58 PM CST, 26 minutes earlier.

Area forecast discussion, Jan 11, 2:58 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
258 PM CST TUE JAN 11 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

TEMPERATURES/WIND CHILLS ARE THE MAIN ISSUE THROUGH THE SHORT
TERM. FOR TNT THE WINDS WILL HOLD ON LONG ENOUGH SUCH THAT A WIND
CHILL ADVISORY WILL BE NEEDED THROUGH AT LEAST THE FIRST HALF TO
THREE QUARTERS OF THE NIGHT. FOR WEDNESDAY TEMP RECOVERY WILL BE
TOUGH UNDER SFC HIGH AND POOR MIXING. SOME LOCATIONS MAY NOT EVEN
BE ABLE TO ECLIPSE ZERO. FOR WEDNESDAY NIGHT INTO THURSDAY A
CLIPPER IS EXPECTED TO DIVE SOUTHEAST OVER THE REGION. THE BEST
UVM/SATURATION APPEARS AS IF IT WILL OCCUR OVER AREAS NORTH OF THE
ABR CWA...SO POPS ARE PRETTY MUCH LIMITED TO THE NORTHERN CWA SAID
TIME PERIOD. TEMPERATURES SHOULD CLIMB WEDNESDAY NIGHT AHEAD OF
THE SYSTEM AS WAA KICKS IN WITH SOUTHEAST BREEZES. FOR THURSDAY
WINDS SHIFT TO WEST/NORTHWEST OVER THE WESTERN CWA...AND THIS
SHOULD HELP SCOUR OUT THE LL COLD AIR. TEMPS IN THE 20S OUT THERE
SEEMS LIKELY. IN THE JAMES VALLEY AND EAST...THE WINDS DONT TURN
TILL LATER IN THE DAY AND AM NOT SURE HOW DEEP THE MIXING WILL BE.
FOR NOW HAVE GONE WITH TEENS FOR HIGHS. THE NEXT SYSTEM IS HOT ON
THE HEELS FOR THURSDAY NIGHT INTO FRIDAY. THIS SYSTEM IS ON A
SIMILAR TRACK AND THUS MEASURABLE PCPN DOESNT LOOK TOO IMPRESSIVE.
BUT THE NORTHWEST CWA MIGHT SEE SOMETHING BEFORE DAYBREAK.

.LONG TERM...FRIDAY THROUGH TUESDAY

EXTENDED GUIDANCE IS SIMILAR IN DEPICTION OF THE ARCTIC BOUNDARY
AND TEMPERATURE IMPACTS TO CWA. WILL START FRIDAY OFF WITH A
CLIPPER FORCING ARCTIC AIR INTO THE WESTERN LAKES REGION...SO
MOST OF THE CWA WILL BE IN THE WARM SECTOR WITH WESTERLY LOW LEVEL
FLOW ENHANCING MIXING. WILL RESULT IN A STRONG THERMAL GRADIENT
FROM WEST TO EAST...WESTERN COMMUNITIES WARMING INTO THE
30S...WITH THE JAMES VALLEY EAST LIKELY REMAINING WELL BELOW
NORMAL. WE ARE ONLY LOOKING AT A BRIEF WARM SURGE AS THE ARCTIC
FRONT SWINGS BACK THROUGH SATURDAY. SHORT LIVED...BUT STRONG...JET
ENHANCED MID LEVEL FORCING WILL SUPPORT SNOW...MAINLY IN THE
NORTHEASTERN SOUTH DAKOTA/WEST CENTRAL MINNESOTA. STRONG POST
FRONTAL WIND GUSTS ASSOCIATED WITH PRESSURE RISE/COLD ADVECTION
REGIME RESULT IN BLOWING SNOW AS SNOW DENSITY IS ON THE
LIGHT SIDE. H85 TEMPERATURES OF UP TO +5C IN WARM SECTOR CRASH
INTO THE -15 TO -20C RANGE LATE SATURDAY. A SECOND...WEAKER
CLIPPER MAY DRAW THE ARCTIC FRONT BACK ACROSS THE CWA LATE IN THE
PERIOD...BUT BEING CLOSE TO THE END OF EXTENDED GUIDANCE WILL
LEAVE FOR LATER RUNS BEFORE PASSING JUDGMENT.

&&

.AVIATION...
18Z/00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SOME CLOUDS PERSIST BUT THE MAJORITY WILL REMAIN VFR CIGS AOA
4KFT...ALTHOUGH SOME LOWER CIGS OFF LAKE OAHE...BKN005 PERSITS.
NORTHWEST WINDS WILL OCCASIONALLY GUST TO PRODUCE MVFR
BLSN...GENERALLY 5 MILES OR GREATER. SKIES WILL CONTINUE TO CLEAR
AND WINDS WILL DIMINISH OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6
     AM CST /5 AM MST/ WEDNESDAY FOR BROWN-BUFFALO-CAMPBELL-
     CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-
     MCPHERSON-POTTER-SPINK-STANLEY-SULLY-WALWORTH.

MN...NONE.

&&

SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 11, 5:03 AM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CST TUE JAN 11 2011

MNZ039-046-SDZ005>008-010-011-017>023-121115-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
503 AM CST TUE JAN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL CONTINUE THROUGH AT LEAST THE MORNING
HOURS. LITTLE IN THE WAY OF NEW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BLOWING SNOW IS POSSIBLE FRIDAY NIGHT AND SATURDAY.BITTERLY COLD
AIR WILL SETTLE IN OVER THE REGION SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>037-045-048-051-121115-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
HAND-JONES-LYMAN-BUFFALO-
503 AM CST TUE JAN 11 2011 /403 AM MST TUE JAN 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

BITTERLY COLD WIND CHILLS OF 25 BELOW ZERO TO 35 BELOW ZERO WILL
OCCUR ACROSS THE AREA DURING THE MORNING. A WIND CHILL ADVISORY IS
IN EFFECT UNTIL NOON CST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BLOWING SNOW IS POSSIBLE FRIDAY NIGHT AND SATURDAY.BITTERLY COLD
AIR WILL SETTLE IN OVER THE REGION SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

PARKIN

In the hours before

Local storm report, Jan 11, 10:22 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1022 AM CST TUE JAN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     SNOW             WILMOT                  45.41N 96.86W
01/11/2011  M2.0 INCH        ROBERTS            SD   CO-OP OBSERVER

0745 AM     SNOW             CLARK                   44.88N 97.73W
01/11/2011  M2.0 INCH        CLARK              SD   CO-OP OBSERVER

0802 AM     SNOW             BROWNS VALLEY           45.59N 96.83W
01/11/2011  M3.7 INCH        TRAVERSE           MN   CO-OP OBSERVER

0815 AM     SNOW             8 NE COLUMBIA           45.70N 98.19W
01/11/2011  M2.0 INCH        BROWN              SD   CO-OP OBSERVER

0910 AM     SNOW             ROY LAKE STATE PARK     43.43N 96.17W
01/11/2011  M2.0 INCH        LYON               IA   CO-OP OBSERVER

&&

KEWY
Local storm report, Jan 11, 10:36 AM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1036 AM CST TUE JAN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     SNOW             ABERDEEN                45.47N 98.48W
01/11/2011  M5.0 INCH        BROWN              SD   OFFICIAL NWS OBS

            STORM TOTAL STARTING ON 1/9/11

&&

KEWY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 2:06 AM CSTWind Chill AdvisoryABRBuffalo, Campbell, Corson, Dewey, Hand, Hughes and 7 more10 hr

Nearby

Wind Chill Advisories in South Dakota, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.